Alert archive / Kansas / Freeze Warnings in 2011

Freeze Warning 2, NWS Wichita, KS

October 19, 201126 counties in Kansas

NWS Wichita, KS issued this freeze warning at Oct 19, 2011, 3:51 AM CDT for 26 counties in Kansas. It took effect at Oct 19, 2011, 11:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2011, 3:51 AM CDT (08:51 UTC)
In effect from
Oct 19, 2011, 11:00 PM CDT
Expired
Oct 20, 2011, 9:00 AM CDT
In force
10 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WWUS73 KICT 190851
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
351 AM CDT WED OCT 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192200-
/O.UPG.KICT.FZ.A.0001.111020T0600Z-111020T1400Z/
/O.NEW.KICT.FZ.W.0002.111020T0400Z-111020T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
351 AM CDT WED OCT 19 2011

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 


* TEMPERATURES...WILL RANGE FROM THE MID 20S TO AROUND 30 LATE
  TONIGHT INTO EARLY THURSDAY MORNING RESULTING IN A WIDESPREAD
  HARD FREEZE ACROSS ALL OF THE AREA.

* IMPACTS...FROST AND SUB FREEZING TEMPERATURES WILL LIKELY DAMAGE
  SENSITIVE OUTDOOR VEGETATION. IN ADDITION...FREEZING
  TEMPERATURES MAY DAMAGE UNDRAINED OUTDOOR HOSES AND SPRINKLER
  SYSTEMS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MWM
3 follow-up statements
914 
WWUS73 KICT 192003
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT WED OCT 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201100-
/O.CON.KICT.FZ.W.0002.111020T0400Z-111020T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
303 PM CDT WED OCT 19 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM CDT THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM CDT THURSDAY. 

* TEMPERATURES...WILL DROP INTO THE MID 20S TO AROUND 30 DEGREES
  LATE TONIGHT INTO EARLY THURSDAY MORNING...RESULTING IN A
  WIDESPREAD HARD FREEZE ACROSS THE ENTIRE AREA.

* IMPACTS...FROST AND SUB-FREEZING TEMPERATURES WILL LIKELY DAMAGE
  SENSITIVE OUTDOOR VEGETATION. IN ADDITION...FREEZING
  TEMPERATURES MAY DAMAGE UNDRAINED OUTDOOR HOSES AND SPRINKLER
  SYSTEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ADK
076 
WWUS73 KICT 200943
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
443 AM CDT THU OCT 20 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201400-
/O.CON.KICT.FZ.W.0002.000000T0000Z-111020T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
443 AM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURES...FELL INTO THE MID AND UPPER 20S THIS MORNING
  RESULTING IN A HARD FREEZE ACROSS THE AREA. ALTHOUGH
  TEMPERATURES WILL BE ON THE RISE SHORTLY AFTER SUNRISE...SUB-
  FREEZING TEMPERATURES WILL REMAIN COMMON THROUGH AROUND 9 AM.

* IMPACTS...FROST AND SUB-FREEZING TEMPERATURES WILL DAMAGE
  SENSITIVE OUTDOOR VEGETATION AND MAY CAUSE DAMAGE TO UNDRAINED HOSES
  AND SPRINKLER SYSTEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MWM
024 
WWUS73 KICT 201350
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
850 AM CDT THU OCT 20 2011


KSZ032-033-047>053-067>072-082-083-091>096-098>100-201500-
/O.EXP.KICT.FZ.W.0002.000000T0000Z-111020T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
850 AM CDT THU OCT 20 2011

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING. ALTHOUGH
A FEW LOCATIONS ARE STILL BELOW FREEZING...TEMPERATURES THIS
MORNING ARE GRADUALLY WARMING AND WILL CONTINUE TO RISE ABOVE THE
FREEZING MARK OVER THE NEXT HOUR.

$$

SGS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 19, 3:40 AM CDT, 11 minutes earlier.

Area forecast discussion, Oct 19, 3:40 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT WED OCT 19 2011

.DISCUSSION...

A BROAD LONGWAVE TROUGH CONTINUES TO MEANDER OVER THE MIDDLE
MISSISSIPPI VALLEY AREA EARLY THIS MORNING WHILE RISING HEIGHTS
WERE OBSERVED ACROSS THE CENTRAL GREAT BASIN/NORTHERN
INTERMOUNTAIN REGION. NORTH-NORTHWESTERLY MID/UPPER FLOW WAS
OBSERVED ACROSS THE CENTRAL PLAINS STATES SUPPORTING SEASONABLY
COOL PREDAWN TEMPERATURES IN THE 30S AND 40S ACROSS THE FORECAST
AREA.

NORTHWEST WINDS WILL INCREASE AND MAY FLIRT WITH ADVISORY CRITERIA
AT TIMES THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS WHERE
RELATIVELY DEEP VERTICAL MIXING BECOMES ESTABLISHED ONCE AGAIN.
SPEEDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL QUICKLY DIMINISH BY
EARLY EVENING AS A RIDGE OF HIGH PRESSURE SETTLES OVER THE AREA. A
FREEZE WARNING HAS BEEN ISSUED FOR ALL THE FORECAST AREA TONIGHT
WITH MINIMUM TEMPERATURES EXPECTED TO FALL INTO THE MID TO UPPER 20S
ACROSS MUCH OF THE AREA.

THU-SAT...A SUBTLE WARMING TREND AND DRY WEATHER CONDITIONS ARE
ANTICIPATED THROUGH THE END OF THE WORK WEEK WITH MAXIMUM VALUES
RETURNING TO CLIMATOLOGICAL NORMALS ON FRIDAY. A SHORTWAVE TROUGH
OVER THE NORTHERN PLAINS STATES IS PROGGED TO MOVE SOUTHEAST OVER
THE UPPER MISSISSIPPI VALLEY AREA ON SATURDAY HELPING TO DRIVE A
COLD FRONT SOUTH ACROSS THE PLAINS. THIS FRONT WILL KEEP SATURDAYS
HIGHS NEAR SEASONABLE VALUES WITH READINGS IN THE UPPER 60S/AROUND
70. SOME CONCERN FOR AN ISOLATED SHOWER/THUNDER ALONG THE FRONT OVER
SE KANSAS SAT NIGHT...BUT CONFIDENCE REMAINS LOW WITH BETTER CHANCES
CONFINED FURTHER SOUTH AND EAST WHERE MOISTURE RETURN WILL BE MORE
ROBUST.

SUN-TUE...SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE AREA SUN-MON
WITH RISING HEIGHTS/INCREASING THICKNESS SUPPORTING RISING/ABOVE
NORMAL TEMPERATURES IN THE 70S. HEIGHT FALLS ARE PROGGED ACROSS MUCH
OF THE WESTERN CONUS TOWARDS THE END OF THE PERIODS WITH A COLD FRONT
EXPECTED TO SWEEP ACROSS THE PLAINS ON TUE. MAINTAINED LOW POPS
ACROSS THE AREA AND TRENDED TEMPERATURES DOWN ON TUE.

MWM

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD FOR ALL
TERMINALS AS AN AREA OF HIGH PRESSURE OVERSPREADS THE CENTRAL
PLAINS. LIGHT NORTHERLY WINDS WILL INCREASE ON WEDNESDAY...AND
BECOME GUSTY BY LATE MORNING AS VERTICAL MIXING INCREASES. GUSTS
BETWEEN 20 AND 30 KTS ARE EXPECTED TO BE COMMON ACROSS CENTRAL AND
SOUTHEAST KANSAS. WINDS WILL RAPIDLY DECREASE BY EARLY WEDNESDAY EVENING
AS THE CENTER OF THE HIGH PRESSURE AREA PASSES OVERHEAD.

JAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  29  59  35 /   0   0   0   0
HUTCHINSON      57  26  59  32 /   0   0   0   0
NEWTON          55  29  57  34 /   0   0   0   0
ELDORADO        55  27  58  32 /   0   0   0   0
WINFIELD-KWLD   57  29  60  35 /   0   0   0   0
RUSSELL         57  26  59  34 /   0   0   0   0
GREAT BEND      57  26  60  35 /   0   0   0   0
SALINA          56  27  58  34 /   0   0   0   0
MCPHERSON       56  27  58  34 /   0   0   0   0
COFFEYVILLE     58  31  60  31 /   0   0   0   0
CHANUTE         55  29  58  30 /   0   0   0   0
IOLA            55  30  57  31 /   0   0   0   0
PARSONS-KPPF    56  28  59  30 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM CDT THURSDAY FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Oct 18, 3:56 PM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT TUE OCT 18 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 PM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FROST WILL BE POSSIBLE ACROSS THE ENTIRE AREA LATE TONIGHT
MAINLY FOR SHELTERED AND LOW-LYING AREAS. HOWEVER...WIDESPREAD
FROST IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FROST MAY LINGER INTO EARLY WEDNESDAY MORNING ACROSS THE
AREA...BUT WIDESPREAD FROST IS NOT ANTICIPATED.

WIDESPREAD FROST AND SUB FREEZING TEMPERATURES WILL BE
POSSIBLE LATE WEDNESDAY NIGHT THROUGH EARLY THURSDAY MORNING.
PLEASE REFER TO THE FREEZE WATCH FOR FURTHER DETAILS.

PATCHY FROST WILL BE POSSIBLE LATE THURSDAY NIGHT THROUGH EARLY
FRIDAY GENERALLY EAST OF THE INTERSTATE 135 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM/ADK

Nearby

Freeze Warnings in Kansas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.